Helper T Cell Rebound Following Chemotherapy
Jan 15, 2006
I recently completed a course of chemotherapy (2 cycles of Mytomycin C and 5FU) and radiation therapy (6 weeks) to treat squamous cell carcinoma. I have been HIV positive since 1985 and my CD4 levels have always been in the 500-600 range. Following my treatment, I was hospitalized because I was neutropenic. I was dismayed to see that my Helper Ts had dropped to 160. My ID doc has drawn my labs 3 times since the completion of my treatment (December 1, 2005) and they are still below 200. Is there a chance we will see my lab values return to their pre-treatment levels? If so, how long might it take? I have never been on any HIV medications and am reticent to start taking them.
Thanks a million.
Response from Dr. Holodniy
A reduction in CD4 counts is commonly seen with chemotherapy or radiation therapy. Only time will determine whether you will get up to your pretreatment levels. It can take weeks to months to recover counts. I have seen it both ways in my practice. Some patients stay low and some will recover their counts.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Throat Could I Have Acute HIV Infection
- AIDS Risk Sex With A Prostitute
- Anal Warts After Kissing Cold Sore Worried I Have HIV
- Fatigue After Handjob Worried I Have HIV
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Swollen Lymph Nodes After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.